Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2015:81:1;73-74
doi: 10.4103/0378-6323.148586
PMID: 25566910

Enalapril induced normocomplementemic urticarial vasculitis

Savita Koregol, Varna Naidu, Sudhakar Rao, BS Ankad
 Department of Skin and VD, S Nijalingappa Medical College and HSK Hospital, Bagalkot, Karnataka, India

Correspondence Address:
Savita Koregol
Mahesh Nilaya, Near Muchakhandi Cross, Belgaum Road, Bagalkot - 587 101, Karnataka
India
How to cite this article:
Koregol S, Naidu V, Rao S, Ankad B S. Enalapril induced normocomplementemic urticarial vasculitis. Indian J Dermatol Venereol Leprol 2015;81:73-74
Copyright: (C)2015 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Urticarial vasculitis usually occurs without a detectable cause or due to underlying connective tissue disorders; drug-induced disease is rare. Cutaneous changes occur frequently in adverse drug reactions, and account for 1-3% of drug reactions in hospitalized patients. Drugs have often been implicated in the etiology of vasculitis and are reported to cause approximately 10% of the cases of vasculitis. [1] We report a case of enalapril-induced normocomplementemic urticarial vasculitis. We were unable to find any previous reports of this association.

A 71-year-old obese male presented with complaints of painful and itchy skin lesions over the trunk for 4 days. On examination, wheals with underlying erythema were present over the abdomen [Figure - 1]. One week prior to the onset of these lesions, he was diagnosed to have hypertension and started on enalapril 5 mg once daily every morning. He started to develop skin lesions after taking the drug for 8 days. He had no history of similar complaints in the past, swelling of lips or difficulty in breathing. There was no history of joint pain, oral ulcers, photosensitivity, dryness of mouth and eyes, loss of weight or appetite, or any other family history of similar complaints. He was a diabetic taking oral hypoglycemic agents for 3 years and aspirin for ischemic heart disease for 2 years.

Figure 1: Annular wheals over the abdomen; inset shows a magnified view of the individual lesion

We advised the patient to return after 72 hours to check for clearance or persistence of the wheals while the patient was still on enalapril. On repeat examination after 72 hours, the wheals still persisted over the abdomen and a few new lesions appeared over the thighs. We arrived at a provisional diagnosis of drug induced urticarial vasculitis based on the history and clinical examination. Histopathological examination revealed a normal epidermis and dermis with perivascular infiltration by neutrophils, lymphocytes, and a few eosinophils. Prominent edema of dermis was noted. The vessel walls showed minimal fibrin deposits, leukocytoclasis, and erythrocyte extravasation, which was suggestive of urticarial vasculitis. The routine laboratory investigations, which included hemogram, liver and renal function tests were within normal limits. Other causes of vasculitis were ruled out with negative results for antinuclear antibodies, antineutrophil cytoplasmic antibodies, cryoglobulins, hepatitis B and C, and rheumatoid factor serology. The serum protein electrophoresis and serum concentrations of C3 and C4 were normal. We advised the patient to stop enalapril and administered systemic corticosteroids. After a week, lesions started to subside leaving behind residual purpura.

Side effects of enalapril include angioedema, brassy cough, insomnia and dry mouth. Urticarial vasculitis presents as urticarial lesions most often over the trunk or proximal limbs, frequently with associated angioedema. Unlike simple urticarial these lesions persist for more than 24 hours, demonstrate purpura and postinflammatory pigmentation, and cause symptoms of burning and pain. [2] Urticarial vasculitis is commonly associated with connective tissue diseases with a prevalence of 32% in Sjogren′s syndrome and 20% in systemic lupus erythematosus. It is also associated with physical urticaria, hepatits B or C infection, IgM or IgA gammopathies, serum sickness, colonic cancer, and drug ingestion. [2]

Drug induced urticarial vasculitis has been previously reported secondary to glatiramer acetate in a 48-year-old female undergoing treatment for multiple sclerosis. [3] A 72-year-old woman treated for diabetes with glimepride developed leukocytoclastic vasculitis as reported by Salem et al. [4] The diagnosis of drug-induced vasculitis is based on exclusion of known causes of vasculitis, histopathological correlation, the patient′s drug exposure, and improvement of the symptoms when the suspected drug is withdrawn. [5]

This case was labelled as normocomplementemic urticarial vasculitis secondary to enalapril. The positive indicators were an underlying history of enalapril intake for hypertension, wheals that resolved after a period of more than 72 hours, normal complement levels of C3 and C4 and histopathological findings in favour of vasculitis.

References
1.
Demoly P, Viola M, Gomes ER, Romano A. Epidemiology and causes of drug hypersensitivity. In: Pichler WJ, editors. Drug hypersensitivity. 1 st ed. New York: Karger publisher; 2007. p. 168-89.
[Google Scholar]
2.
Breathnach SM. Vasculitis, Neutrophilic dermatoses and related disorders. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's textbook of dermatology. 8 th ed. Oxford, UK: Blackwell; 2010. p. 50.21-3.
th ed. Oxford, UK: Blackwell; 2010. p. 50.21-3.'>[Google Scholar]
3.
Kandi B, Oguz S, Cobanoglu B, Bulut S, Saral Y. An urticarial vasculitis case induced by glatiramer acetate. J Dermatolog Treat 2008;19:305-7.
[Google Scholar]
4.
Ben Salem C, Hmouda H, Bouraoui K. Glimepiride-induced vasculitis: A case report. Br J Clin Pharmacol 2007;64:113-4.
[Google Scholar]
5.
Elkyan O, Yaron M, Caspi D. Minocycline-induced autoimmune syndromes: An overview. Semin Arthritis Rheum 1999;28:392-7.
[Google Scholar]

Fulltext Views
192

PDF downloads
122
Show Sections